To the Editor:—
In a recent Review Article about postoperative pruritus regarding anesthesia, Waxler et al. 1discussed in detail the pathway, mechanism, and treatment modalities for postoperative pruritus. However, the saga of postoperative pruritus may not end simply with a diagnosis of pruritus and its treatment. There may be a turning point after the exacerbation of the coexisting skin disease as a sequela to pruritus and scratching.2–5In this phenomenon, referred to as the Koebner or isomorphic phenomenon , trauma in a person with certain skin diseases is followed by new lesions in the traumatized but otherwise normal skin, and these new lesions are identical to those in the diseased skin. Although best known in psoriasis, it may also occur in other skin diseases, notably lichen planus, lichen nitidus, pityriasis rubra pilaris, vitiligo, and Darier disease. The Koebner phenomenon begins 8–10 days after injury. However, it may appear within 3 days or may be delayed as long as 18 days.3,4In these diseases, any physical and chemical trauma to skin, including scratching, may precipitate further lesions.5Neuraxial opioids have been implicated to precipitate Koebner phenomenon subsequent to postoperative itching and pruritus. Ideologically, any of the drugs mentioned by the authors that can lead to itching and scratching can precipitate the Koebner phenomenon.1
However, the late manifestation of the Koebner phenomenon after the skin trauma and the loss of contact between anesthesiologist and the patient by this time may lead to ignorance about this important clinical event after pruritus. It is worth noting that the Koebner phenomenon after medical therapy may encompass medicolegal implications.3,4Therefore, one must be vigilant regarding this entity and cautious in using any medications or interventions that can lead to pruritus, especially in patients with coexisting skin diseases that can manifest the Koebner phenomenon.
*Acharya Shri Chander College of Medical Sciences, Jammu and Kashmir, India. email@example.com firstname.lastname@example.org